Alert archive / Iowa / Tornado Warnings in 1999
Tornado Warning 39, NWS Omaha, NE
NWS Omaha, NE issued this tornado warning at May 16, 1999, 5:33 PM CDT for Mills County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 16, 1999, 5:33 PM CDT (22:33 UTC)
- Expired
- May 16, 1999, 6:10 PM CDT
- In force
- 37 min
- Issued by
- NWS Omaha, NE
- Area
- Whole counties
County Mills County, IA
The radar
The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 22:35 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 16, 3:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.6 hours before the alert went out and 226 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3044 J/kg
- Mixed-layer CIN
- -186 J/kg
- Mixed-layer LCL
- 631 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 562 m²/s²
- 0-3 km storm-relative helicity
- 521 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 4.9
The text
As transmitted, in the capitals the NWS used until 2016.
999 WFUS1 KOMA 162234 RRA TOROMA IAC129-162310- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 533 PM CDT SUN MAY 16 1999 THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A * TORNADO WARNING FOR... NORTHERN MILLS COUNTY IN SOUTHWESTERN IOWA * UNTIL 610 PM CDT * AT 533 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A DEVELOPING TORNADO 13 MILES SOUTHEAST OF DOWNTOWN OMAHA OR 4 MILES SOUTHWEST OF MINEOLA... MOVING NORTHEAST AT 15 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... MINEOLA AROUND 545 PM CDT SILVER CITY AROUND 550 PM CDT PERSONS IN THE WARNED AREA SHOULD TAKE SHELTER IN A BASEMENT IF AVAILABLE. OTHERWISE GO TO A SMALL INTERIOR ROOM ON THE LOWEST LEVEL OF YOUR HOME OR BUSINESS. DAS
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at May 16, 3:00 PM CDT, 2 hours 33 minutes earlier.
Area forecast discussion, May 16, 3:00 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 300 PM CDT SUN MAY 16 1999 DISCUSSION WILL BE CUT SHORT BECAUSE OF SVR WX. CDFNT CONTS TO PUSH E INTO VERY UNSTABLE ATMOSPHERE. CAPES IN EXCESS OF 4000 J/KG WITH SFC DEWPTS IN THE LOWER 70S. WET BULB ZERO HEIGHTS LOW ENOUGH FOR SOME SGFNT SIZE HAIL. EXPECT PCPN TO CONT ON MON...ENDING FROM W TO E. PCPN ACROSS NERN NE MAINLY OF SHOWER TYPE...WITH ISOLD TSTMS. STILL SOME TSTMS MON IN SERN NE AND SWRN IA...SPCLY BEFORE EARLY AFTN. TEMPS COOLER BEHIND THE FNT MON...GENLY 60S. SKIES SHOULD CLEAR OUT MON NGT AFTER SOME LINGER SHOWERS SWRN IA. THEN MOSTLY SUNNY FOR TUE. FIRST DRAFT OF WORK ZONES COMING OUT SHORTLY. TEMP FCSTS GENLY WITHIN 5 DEGREES OF NGM MOS. .OMA...NONE MILLER
In the hours before
Local storm report, May 16, 1:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 NW PRIMROSE NE 1.75 INCH HAIL
05/16/99 BOONE
0715 AM 8 S PILGER NE .75 INCH HAIL
05/16/99 STANTON
0715 AM 6 W BANCROFT NE .75 INCH HAIL
05/16/99 CUMING
MILLERLocal storm report, May 16, 1:21 PM CDT, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
121 PM CDT SUN MAY 16 1999
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0630 AM 3 NW PRIMROSE NE 1.75 INCH HAIL
05/16/99 BOONE
0715 AM 8 S PILGER NE .75 INCH HAIL
05/16/99 STANTON
0715 AM 6 W BANCROFT NE .75 INCH HAIL
05/16/99 CUMING
MILLERSpecial weather statement, May 16, 2:55 PM CDT, 2 hours 38 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY. LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES ARE POSSIBLE. THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. MILLER
Special weather statement, May 16, 2:55 PM CDT, 2 hours 38 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 255 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH HAS BEEN ISSUED FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA. DUE TO THE DEGREE OF INSTABILITY AND AMOUNT OF LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED CLOSELY. LARGE HAIL IS LIKELY IN SOME OF THE STORMS...AND A FEW TORNADOES ARE POSSIBLE. THE RISK OF SEVERE WEATHER IS HIGHEST TO THE SOUTHEAST OF A LINE FROM DAVID CITY TO FREMONT AND ONAWA IOWA. MILLER
Special weather statement, May 16, 4:30 PM CDT, 1 hour 3 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 9 PM. DUE TO THE DEGREE OF INSTABILITY AND THE AMOUNT LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED. THIS IS A DANGEROUS SITUATION FOR SOUTHWEST IOWA...AS WELL AS FOR EAST CENTRAL AND SOUTHEAST NEBRASKA. VERY LARGE HAIL...LARGER THAN THE SIZE OF GOLFBALLS...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. THROUGH 9 PM THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTHEAST OF LINE FROM WILBER TO FREMONT AND ONAWA IOWA. MILLER
Special weather statement, May 16, 4:30 PM CDT, 1 hour 3 minutes before
NEZ011-012-015>018-030>034-042>045-050>053-065>068-078-088>093- IAZ043-055-056-069-079-080-090-091-171200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 430 PM CDT SUN MAY 16 1999 ...SEVERE WEATHER OUTLOOK FOR EASTERN NEBRASKA AND SOUTHWEST IOWA... A TORNADO WATCH REMAINS IN EFFECT FOR PARTS OF EASTERN NEBRASKA AND SOUTHWEST IOWA UNTIL 9 PM. DUE TO THE DEGREE OF INSTABILITY AND THE AMOUNT LOW LEVEL MOISTURE...ALL THUNDERSTORMS SHOULD BE MONITORED. THIS IS A DANGEROUS SITUATION FOR SOUTHWEST IOWA...AS WELL AS FOR EAST CENTRAL AND SOUTHEAST NEBRASKA. VERY LARGE HAIL...LARGER THAN THE SIZE OF GOLFBALLS...DAMAGING WINDS AND A FEW TORNADOES ARE POSSIBLE. THROUGH 9 PM THE MOST LIKELY AREA FOR SEVERE WEATHER IS SOUTHEAST OF LINE FROM WILBER TO FREMONT AND ONAWA IOWA. MILLER
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 1:05 AM CDT | Severe Thunderstorm Warning | OAX | Harrison, Pottawattamie, Shelby | 30 min |
| May 16, 7:33 AM CDT | Severe Thunderstorm Warning | OAX | Monona | 32 min |
| May 16, 2:42 PM CDT | Severe Thunderstorm Warning | OAX | Mills | 33 min |
| May 16, 2:52 PM CDT | Tornado Warning | OAX | Mills | 33 min |
| May 16, 2:57 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 48 min |
| May 16, 3:07 PM CDT | Tornado Warning | OAX | Harrison | 33 min |
| May 16, 3:19 PM CDT | Severe Thunderstorm Warning | OAX | Monona | 36 min |
| May 16, 3:23 PM CDT | Tornado Warning | OAX | Mills | 37 min |
| May 16, 3:32 PM CDT | Tornado Warning | OAX | Monona | 33 min |
| May 16, 3:37 PM CDT | Tornado Warning | OAX | Harrison | 48 min |
| May 16, 3:47 PM CDT | Tornado Warning | OAX | Pottawattamie | 48 min |
| May 16, 3:56 PM CDT | Tornado Warning | OAX | Mills | 34 min |
| May 16, 4:22 PM CDT | Tornado Warning | OAX | Harrison | 48 min |
| May 16, 4:24 PM CDT | Tornado Warning | OAX | Pottawattamie | 51 min |
| May 16, 4:27 PM CDT | Tornado Warning | OAX | Mills | 33 min |
| May 16, 5:01 PM CDT | Tornado Warning | OAX | Shelby | 44 min |
| May 16, 5:11 PM CDT | Tornado Warning | OAX | Harrison | 34 min |
| May 16, 5:14 PM CDT | Tornado Warning | OAX | Pottawattamie | 46 min |
| May 16, 5:45 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 35 min |
| May 16, 6:00 PM CDT | Tornado Warning | OAX | Pottawattamie | 30 min |
| May 16, 6:11 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 49 min |
| May 16, 6:33 PM CDT | Tornado Warning | OAX | Pottawattamie | 32 min |
| May 16, 6:37 PM CDT | Severe Thunderstorm Warning | OAX | Mills, Montgomery | 48 min |
| May 16, 6:43 PM CDT | Flash Flood Warning | OAX | Pottawattamie | 6 hr |
| May 16, 6:55 PM CDT | Tornado Warning | OAX | Mills, Montgomery | 35 min |
Nearby
Tornado Warnings in Iowa, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.